Alert archive / Colorado / Hard Freeze Warnings in 2021
Hard Freeze Warning 1, NWS Pueblo, CO
NWS Pueblo, CO issued this hard freeze warning at Oct 10, 2021, 3:46 AM MDT for 5 counties in Colorado. It took effect at Oct 10, 2021, 11:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2021, 3:46 AM MDT (09:46 UTC)
- In effect from
- Oct 10, 2021, 11:00 PM MDT
- Expired
- Oct 11, 2021, 8:57 AM MDT
- In force
- 10 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
877 WWUS75 KPUB 100946 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 346 AM MDT Sun Oct 10 2021 COZ069>071-101800- /O.UPG.KPUB.FZ.A.0003.211011T0500Z-211011T1500Z/ /O.NEW.KPUB.HZ.W.0001.211011T0500Z-211011T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 346 AM MDT Sun Oct 10 2021 ...HARD FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MDT MONDAY... * WHAT...Temperatures ranging in the mid 20s are expected over the San Luis Valley. * WHERE...San Luis Valley. * WHEN...From 11 PM this evening to 9 AM MDT Monday. * IMPACTS...A Hard Freeze is expected across the San Luis Valley tonight. This will put an end to the growing season. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
6 follow-up statements
240 WWUS75 KPUB 101728 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 1128 AM MDT Sun Oct 10 2021 COZ069>071-110130- /O.CON.KPUB.HZ.W.0001.211011T0500Z-211011T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 1128 AM MDT Sun Oct 10 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MDT MONDAY... * WHAT...Temperatures ranging in the mid 20s are expected over the San Luis Valley. * WHERE...San Luis Valley. * WHEN...From 11 PM this evening to 9 AM MDT Monday. * IMPACTS...A Hard Freeze is expected across the San Luis Valley tonight. This will put an end to the growing season. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
360 WWUS75 KPUB 102013 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 213 PM MDT Sun Oct 10 2021 COZ069>071-110415- /O.CON.KPUB.HZ.W.0001.211011T0500Z-211011T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 213 PM MDT Sun Oct 10 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MDT MONDAY... * WHAT...Temperatures ranging in the mid 20s are expected over the San Luis Valley. * WHERE...San Luis Valley. * WHEN...From 11 PM this evening to 9 AM MDT Monday. * IMPACTS...A Hard Freeze is expected across the San Luis Valley tonight. This will put an end to the growing season. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ084-110415- /O.NEW.KPUB.FR.Y.0001.211011T0800Z-211011T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- 213 PM MDT Sun Oct 10 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM MDT MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet County. * WHEN...From 2 AM to 8 AM MDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
198 WWUS75 KPUB 110321 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 921 PM MDT Sun Oct 10 2021 COZ069>071-111130- /O.CON.KPUB.HZ.W.0001.211011T0500Z-211011T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 921 PM MDT Sun Oct 10 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT MONDAY... * WHAT...Low temperatures falling into the mid 20s are expected. * WHERE...San Luis Valley. * WHEN...From 11 PM this evening to 9 AM MDT Monday. * IMPACTS...A Hard Freeze is expected across the San Luis Valley tonight. This will put an end to the growing season. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ084-111130- /O.CON.KPUB.FR.Y.0001.211011T0800Z-211011T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- 921 PM MDT Sun Oct 10 2021 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet County. * WHEN...From 2 AM to 8 AM MDT Monday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
359 WWUS75 KPUB 110943 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 343 AM MDT Mon Oct 11 2021 COZ069>071-111500- /O.CON.KPUB.HZ.W.0001.000000T0000Z-211011T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 343 AM MDT Mon Oct 11 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Low temperatures falling into the mid 20s are expected. * WHERE...San Luis Valley. * WHEN...Until 9 AM MDT this morning. * IMPACTS...A Hard Freeze is expected across the San Luis Valley. This will put an end to the growing season. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ084-111400- /O.CON.KPUB.FR.Y.0001.000000T0000Z-211011T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- 343 AM MDT Mon Oct 11 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northern El Paso County, Monument Ridge, and the Rampart Range Below 7500 Feet. * WHEN...Until 8 AM MDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
768 WWUS75 KPUB 111344 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 744 AM MDT Mon Oct 11 2021 COZ084-111445- /O.CAN.KPUB.FR.Y.0001.000000T0000Z-211011T1400Z/ Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- 744 AM MDT Mon Oct 11 2021 ...FROST ADVISORY IS CANCELLED... Temperatures are starting to warm back up across northern El Paso County this morning with sunrise, therefore the Frost Advisory has been cancelled.. $$ COZ069>071-111500- /O.CON.KPUB.HZ.W.0001.000000T0000Z-211011T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 744 AM MDT Mon Oct 11 2021 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Low temperatures falling into the mid 20s are expected. * WHERE...San Luis Valley. * WHEN...Until 9 AM MDT this morning. * IMPACTS...A Hard Freeze is expected across the San Luis Valley. This will put an end to the growing season. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
601 WWUS75 KPUB 111457 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 857 AM MDT Mon Oct 11 2021 COZ069>071-111600- /O.CAN.KPUB.HZ.W.0001.000000T0000Z-211011T1500Z/ Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- 857 AM MDT Mon Oct 11 2021 ...HARD FREEZE WARNING IS CANCELLED... Temperatures within the San Luis Valley have warmed above freeze warning threshold. $$
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this hard freeze warning went out at Oct 9, 11:42 PM MDT, 4 hours 4 minutes earlier.
Area forecast discussion, Oct 9, 11:42 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1142 PM MDT Sat Oct 9 2021 .UPDATE... Issued at 804 PM MDT Sat Oct 9 2021 Humidity has improved above 15 percent across all of the eastern plains, with winds slowly diminishing at most locations. Have thus let the Red Flag Warning expire on schedule at 8 pm UPDATE Issued at 328 PM MDT Sat Oct 9 2021 The High Wind Warning that was in effect until 4 PM has been canceled early. While winds will do meet warning criteria anymore, gusty winds will still be possible through early evening. && .SHORT TERM...(This evening through Sunday) Issued at 305 PM MDT Sat Oct 9 2021 Tonight... Jumping into the short term period, tonight will remain relatively quiet early, but an approaching system will increase activity late during this period. Synoptically a trough/closed low will continue to push eastward. This approaching system will increase dynamics over the region and aid in more focused orographic forcing along the western mountains, especially into the San Juan Mountains. Low to mid level moisture with the approaching system will be modest at best, as drier air is advected into the closed low from the northwest. Given the increased synoptic forcing, and despite the lower moisture content, rain, and snow above ~9000 ft, will develop over the San Juan Mountains early in the morning. Also during this period, a surface cyclone will be ejecting northeastward across the central/northern plains overnight, following the main trough. Extending southward from this feature, a cold front will be present and will push over the area early overnight. This cold front is expected to be "dry" given the low moisture content over the plains, and lack of better synoptic support. During the middle of the tonight period however, a band of light/stratiform rain may develop over parts of the far southeastern plains, as the upper level jet maximum and a localized pocket of higher vorticity push east/northeastward. Other than the two areas mentioned above for precipitation chances, expect everywhere else to remain dry. Sunday... The day Sunday will be a little more active weather wise, especially along the southern part of the Pueblo CWA. The aforementioned trough and closed low will continue their trek eastward. As this takes place, the axis of the system will pass directly over the area, greatly increasing the synoptic ascent over the region. This will also be supported by a large rise in vorticity advecting over southern Colorado. Winds aloft will also be westerly/northwesterly throughout the day, allowing for orographic forcing to develop over the mountains. Low to mid level moisture will continue to remain low, as the drier air behind the closed low streams into the area. With the above conditions in place, light/stratiform rain, and snow above ~9000 ft, is expected to materialize by mid morning and push eastward, following the best upper level support. The areas most likely to be impacted by this precipitation would be the southern San Luis Valley, southern Sangre de Cristo Mountains, and the southern plains. The precipitation is anticipated to dissipate and/or move out of the area by late afternoon, as the system exits the region. Elsewhere over the Pueblo CWA, conditions are expected to remain dry and a lot less windy than previous days. Also high temperatures will be below average for this time of year, thanks to the cold front overnight. The plains will only warm into the upper 50s to mid 60s, the valleys will only rise into the mid 40s to mid 50s, and the mountains will only reach into the 20s and 30s. .LONG TERM...(Sunday night through Saturday) Issued at 305 PM MDT Sat Oct 9 2021 ...Forecast Key Messages/Uncertainties... - Hard freeze likely across the San Luis Valley Sunday night into Monday morning - Large fall storm system still on track for a Tuesday and Wednesday higher impact to the region. Better consensus shaping up keeping a bulk of the moisture farther north and west of our region. - Widespread freeze possible Thursday and Friday morning. - Better snow chances with lower snow levels next Friday? Monday...Between two systems and a rather quiet day outside of the morning hard freeze issues in the San Luis Valley. Shortwave mid- level ridging should allow for mostly clear skies during the day with some increasing high level clouds as the "storm" nears from the west. Tuesday - Wednesday...Though we are 3+ days from initial impacts of the closed low, we are starting to see a more consistent picture in mid-level low placement. The past 4-5 runs of many of the medium range ensembles keep the closed low on a southwest to northeast track through the north central part of Colorado. This keeps much of the moisture tied to the topography in the southwest and north- central mountains, but not the overall impacts from the storm. High elevation snows, heavy at times, is likely across the southwest and parts of the central mountains. Some moisture is expected to make it across the Continental Divide by Tuesday afternoon for some showers along the Front Range and parts of the plains. Still think we'll see a slight decrease in precipitation chances as we move through the next couple of days for areas along the Front Range and a majority of the plains. The dreadful dry slot could become established over much of the plains Tuesday afternoon as lee-side cyclogenesis commences. A well mixed boundary layer is also expected to the west of this Colorado cyclone making for another day of enhanced fire threat and strong-damaging winds possible. Farther east, close to the KS state border, dryline may setup and tap into ample low-level moisture return providing enough fuel and lift, along with ample instability with steep lapse rates, for severe thunderstorm potential. Outside of the severe storms, strong- damaging synoptic winds are still possible so it really becomes the mechanism for the wind damage, gradient or convective. Thursday - Friday...In the wake of the closed upper level low pressure moving through a slight bagginess aloft may still exist. Not totally sold on a lot of additional moisture Thursday afternoon and evening with weak ascent aloft but chances do exist. Thinking the timeline from the main closed lows departure and proximity to the area may disrupt the pattern enough aloft to allow for a flatter wave to move through Thursday and Friday. That being said, snow- levels look to come down quite a bit, to around 6,000 feet Friday morning. We'll have to see how much moisture and energy are still around for any accumulations. Overnight and early morning freezes possible each day. Saturday...A return to a calmer and more tranquil period looks to ensue with below average temperatures holding steady. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1140 PM MDT Sat Oct 9 2021 VFR at all terminals the next 24 hrs. Low risk of a vcsh at KALS from mid morning into the afternoon, though bulk of the shower activity should be over the mountains east of the terminal. North winds may be briefly gusty at KCOS Sun morning, before shifting to the se late in the afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Freeze Watch from Sunday evening through Monday morning for COZ069>071. && UPDATE...PETERSEN SHORT TERM...SIMCOE LONG TERM...HEAVENER AVIATION...PETERSEN
Hazardous weather outlook, Oct 9, 8:15 PM MDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 815 PM MDT Sat Oct 9 2021 COZ058>089-093>099-110215- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 815 PM MDT Sat Oct 9 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Light snow accumulations of 1 to 2 inches are possible above 10000 feet across the southern Sangre de Cristo Mountains and eastern San Juan Mountains Sunday morning. A hard freeze is possible across the San Luis Valley Monday morning. Cold night time lows at or below freezing are possible across southern Colorado by the middle part of next week. A strong storm system is expected to affect the outlook area Tuesday into Wednesday, bringing the potential for very strong winds, along with heavy snow over the mountains and critical fire weather conditions over the plains. There is significant uncertainty regarding the evolution of this storm system, along with the areal extent, intensity, and magnitude of associated hazards. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight. 10/55
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:13 PM MDT | Frost Advisory | PUB | El Paso | 18 hr |
| Oct 10, 2:19 PM MDT | Fire Weather Watch | PUB | Baca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more | 31 hr |
| Oct 10, 2:21 PM MDT | Winter Storm Watch | PUB | Conejos, Mineral, Rio Grande | 14 hr |
Nearby
Hard Freeze Warnings in Colorado, 2021Every hard freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.